The Exchange

Commentary and Observations from
the Medical Front Lines

Why Your Patient Probably Isn’t Allergic to Penicillin

Why Your Patient Probably Isn’t Allergic to Penicillin

Drug allergies are documented in more than 20% of electronic health records throughout the world, with antibiotic allergies being the most commonly reported. When proper evaluation, patient history, and testing is performed, however, true antibiotic allergies are rarely confirmed.

The most commonly reported antibiotic allergy is to penicillin, accounting for more than 50% of antibiotic allergies. Cephalosporin and sulfa allergies are also common. However, there is significant evidence that the actual rate of true hypersensitivity to antibiotics is extremely low. Furthermore, almost 95% of patients with a reported penicillin allergy eventually outgrew their allergy or were never truly allergic to begin with. Unnecessary avoidance of safe, effective, and appropriate antibiotics can lead to increased patient morbidity, increased side effects and healthcare costs, higher rates of hospitalizations, and longer inpatient stays.

Only about 15% to 20% of ER or clinic visits for adverse drug reactions fit the clinical history for a possible drug hypersensitivity reaction, yet many more are "labeled" with a drug allergy. A drug allergy can be determined by taking a proper clinical history, being careful to note the timing of symptom onset, the appearance of the rash, and if there is mucosal involvement.

There are different types of drug reactions. Immunoglobulin E (IgE)-mediated reactions are acute onset, typically developing within 1 hour of the first dose. Symptoms almost always include hives, and some IgE-mediated reactions can progress to anaphylaxis. Alternatively, T-cellmediated drug reactions are usually not very serious. They can be delayed onset, typically within 2 days or after several doses of the medication. Symptoms usually involve a diffuse maculopapular rash. Finally, we can also see rare and serious delayed-onset reactions, such as acute generalized exanthematous pustulosis, drug reactions with eosinophilia and systemic symptoms, or Stevens-Johnson syndrome/toxic epidermal necrolysis.

It is important for patients to have any reported drug allergies properly evaluated by a practitioner who is familiar with drug reactions, such as an allergist. Oral drug challenges can be done safely in the allergy clinic with different protocols based on the clinical history and offending agent. It is extremely important to confirm true drug allergies and to correctly label other symptoms more consistent with side effects or intolerances in the electronic medical record.

Properly evaluating reported antibiotic allergies and de-labeling can reduce patient morbidity: Several studies have shown that patients who have had antibiotic allergy evaluation are less likely to need hospitalization, and if they are hospitalized, the duration is shorterwhich leads to lower healthcare costs. Studies have also shown that de-labeling antibiotic allergies leads to fewer adverse events such as Clostridioides difficile infections or antibiotic resistance. Antibiotic allergy overdiagnosis is a solvable problem, but one that requires all of us to work together with a common goal.

References
  • Cohen-Confino R, et al. Oral challenge without skin testing safely excludes clinically significant delayed-onset penicillin hypersensitivity. J Allergy Clin Immunol Pract. 2017;5:670-675.
  • Macy E. Addressing the epidemic of antibiotic "allergy" over-diagnosis. Ann Allergy Asthma Immunol. 2020;124:550-557.

Share this page:

Filed under: Allergy/Immunology

Development Widget